How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 45970
Experience:  Experienced Physician trained in New York City. I'm ready to help.
41363181
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

taking - probably between 200 and 250 mgs a day of Ritalin. Mostly

Resolved Question:

taking - probably between 200 and 250 mgs a day of Ritalin.
Mostly snorting it.
Anxious to stop taking it, and shouldn't be taking it at all, let alone at these doses.
-In AA for 2 years, clean from alcohol and other drugs x 16 months. Ritalin is the last to go, but must go.
Can you suggest a taper schedule? Patient is situated such that unable to ask Dr. for schedule for various reasons, but if severe symptoms occur, patient has immediate access.
Should taper be 10% every 10 days? faster? slower?
Anyway it can be a bit more than 10% per taper?
Any supplements recommended to ease symptoms of withdrawal?
Thank you.

dan. w.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.
Hello, this is Dr. David. I have read your question and I'm ready to help.

you should take away 10% of your dose of ritalin everday.

if you are snorting 200mg a day today, tomorrow take only 180mg, and then the next day 160mg, and the next day 140mg.

you really should be in an out patient drug treatment program for this ritalin addiction so you can have a doctor or health care drug addiction professional monitor your progress and treat your side effects. that is the best way to give you the best chance of success of getting off of this drug.

doing a taper yourself will most likely be unsuccessful. you will be much more likely to have success if you enter yourself into an inpatient or an out patient drug treatment program.

would you like me to help you find a drug treatment program close to you?

supplements will not help you with withdraw symptoms.

Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 45970
Experience: Experienced Physician trained in New York City. I'm ready to help.
Dr. David and 3 other Medical Specialists are ready to help you
Expert:  Dr. Anne replied 3 years ago.
If you stop suddenly you are looking at a feeling depressed and exhausted but it won't kill you. I work in a facility that hospitalizes people after drug binges,methamphetamine being the most similar to Ritalin.
They are treated with what we call supportive care: rest, good nutrition and antidepressants. If someone is arrested and thrown in jail after using stimulant drugs, they do no treatment except food and rest.
It takes longer than you think not to feel exhausted and sick-ish after coming off any kind of speed, you might feel out of sorts for months.
The danger of tapering is that you are still using and it takes superhuman self-discipline to persist on a taper by yourself. Sort of like putting a monkey in a banana shop, you know there will be temptation.
I have seen people detox by themselves but being monitored by caring people with experience in detox from various substances is a safer way to go.
If you feel this has addressed your question, please give me a positive rating on this site. Any other concerns, please contact me. Good luck and glad you are heading in the right direction.
Dr. Anne
Dr. Anne, Doctor
Category: Medical
Satisfied Customers: 7
Experience: 32 years primary care/emergency medicine/family practice, general internal medicine & pediatrics
Dr. Anne and 3 other Medical Specialists are ready to help you
Customer: replied 3 years ago.
Dear Dr.
While I appreciate and understand your answer, there are a number of reasons why I can't enter an inpatient program, nor a formal outpatient program. Part of the value of "Just Ask" is that it suggests some level of anonymity and discretion. As indicated in my question, I have access to a doctor if the side effects get to difficult. One thing that is often assumed, it seems, it that the patient has the money or the insurance to enter a program. Not all of us do. So, financially its not feasible. Additionally, there are a number of very important reasons for me to try to keep this as confidential as possible.

I realize my chances of success aren't as good, going it on my own, but I have the support of my A.A. sponsor and group; I have worked the 12 steps and have a good background on addiction and recovery.

So, that said, I want to give this a serious effort. If I fail in this effort, I may try it again, or formally enter a medical rehab. I'm trying to avoid that -- if possible. (Note: I sobered up from alcohol and opiate pain med addiction through AA, no treatment program. So, I have a shot.

With all this supplemental information, would you suggest the same taper schedule (10% decrease per day)? And if so, what side effects should I expect and be prepared to deal with or see my doctor if too severe?
Expert:  Dr. David replied 3 years ago.
you should expect to feel fatigued, depressed, and down when you decrease your dose of the adderall.

if you get too depressed, you need to see your doctor.

if you start to vomit you should see your doctor.

best of luck to you.

Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 45970
Experience: Experienced Physician trained in New York City. I'm ready to help.
Dr. David and 3 other Medical Specialists are ready to help you